Chronische loodintoxicatie door ayurvedische kruiden
Open

Klinische les
30-12-2005
B.L.J. Kanen en R.M. Perenboom

Chronic lead intoxication associated with Ayurvedic medication.

- A 46-year-old man with multiple sclerosis had severe generalised pain for which treatment with paracetamol, ibuprofen, gabapentin and methylprednisolone had been unsuccessful. In addition normocytic anaemia without haemolysis and with a normal iron load was found. Due to bright red rectal blood loss and nausea, vomiting, weight loss, anorexia, abdominal pain and constipation a colonoscopy was planned. However, before this was performed, manual slide differentiation of a blood smear showed basophilic stippling and it turned out that the patient had been taking Ayurvedic medication up to one month before presentation. A moderately severe lead intoxication was diagnosed: 0.77 mg/l. The herbal medication had a very high lead content. The patient was successfully treated with the oral lead chelator 23-dimercaptosuccinic acid. Traditional and folk remedies often are important causes of lead poisoning.

Ned Tijdschr Geneeskd. 2005;149:2893-6